Texas, 2010

Tornadoes and Flash Flooding in Texas, May 14, 2010

May 14, 2010 · NWS MAF · 21 events in 9 counties and zones

During the late morning hours, an upper level disturbance slowly progressed over the area. At the surface, abundant low level moisture was available due to southeasterly to easterly winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$283,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

During the late morning hours, an upper level disturbance slowly progressed over the area. At the surface, abundant low level moisture was available due to southeasterly to easterly winds. A nearly stationary frontal boundary across the Permian basin provided a focus for rapid thunderstorm development. Several supercell thunderstorms resulted in widespread severe weather in the form of tornadoes, flash flooding and large hail across the Texas Permian Basin. The supercell thunderstorms eventually diminished during the late evening hours across the southern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 11:05 AM CST, 51 minutes earlier.

Area forecast discussion, May 14, 11:05 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT FRI MAY 14 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW. ALSO...WILL DO A QUICK UPDATE AT
18Z TO FRESHEN UP THE GRIDS...AND REMOVE WATCH 169.

&&

.AVIATION...

12Z KMAF RAOB SHOWS A VERY MOIST AMS IN PLACE...AND THE PUMP IS
PRIMED. CONVECTION WILL LIKELY INITIATE OUT WEST...WHERE BETTER
INSTABILITY/DIFFERENTIAL HEATING LIES. IN THE EAST...LIFR CIGS AT
KHOB CONTINUE TO SLOWLY IMPROVE...WHILE CIGS ELSEWHERE RANGE FROM
MVFR-VFR. LATEST MODELS SUGGEST BEST CONVECTIVE CHANCES ALL
TERMINALS WILL BE THIS EVENING...W/WV IMAGERY SHOWING MULTIPLE
SHORTWAVES MOVING UP FROM THE SW. OTHERWISE...WINDS ARE PROGGED VEER
LATE IN THE FORECAST PD AND ERODE THE STRATUS DECK...BUT NOT
BEFORE A FEW HRS OF LIFR/VLIFR CIGS OVERNIGHT AT KMAF/KHOB.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, May 14, 2:52 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CDT FRI MAY 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 AM CDT FRI MAY 14 2010 /252 AM MDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. ISOLATED
TORNADOES ARE ALSO POSSIBLE EAST OF THE GUADALUPE AND DAVIS
MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF AN ARTESIA
NEW MEXICO TO SANDERSON TEXAS LINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN CONCERNS. HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS
WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 9:55 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT FRI MAY 14 2010

NMZ028-033-141645-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
955 AM MDT FRI MAY 14 2010

...STRONG THUNDERSTORMS ACROSS NORTHEAST EDDY COUNTY AND WEST
CENTRAL LEA COUNTY THROUGH NOON MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND FREQUENT LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

The radar

The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 tornado, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Winkler

When
May 14, 11:56 AM CST to 12:04 PM CST
Where
Winkler County, 17.06 mi ESE of Kermit Robinson Arpt to 17.54 mi ESE of Kermit Robinson Arpt
Rating
EF0
Path length
2.98 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
31.755, -102.802

Members of the Vortex2 team and TWISTEX both confirmed a rope tornado at 11:56 AM CST approximately 17 miles east southeast of Kermit, TX. The tornado then moved east northeast into western Ector County, with a confirmed dissipation time of 12:04 PM CST. There was no significant damage reported with this tornado.

Hail, Midland

When
May 14, 12:11 PM CST to 12:30 PM CST
Where
Midland County, 3.58 mi NE of (Maf) Midland Intl
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.964, -102.154

Tornado, Ector

When
May 14, 12:15 PM CST to 12:28 PM CST
Where
Ector County, 6.03 mi SSE of Notrees to 1.96 mi SE of Notrees
Rating
EF3
Path length
4.28 mi
Path width
500 yd
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
31.834, -102.730

At 12:15 pm CST, members of the TWISTEX research group confirmed the formation of a tornado approximately 6.5 miles south of Notrees. This tornado progressed northeastward around 20 mph, first causing damage to power poles around from 12:16 to 12:17 pm CST. As it continued to track to the northeast, the tornado caused significant damage to oil equipment from 12:19 to 12:22 pm CST. Two type 320 pump jacks, each weighing 71,000 pounds including the concrete base, were blown over. The tornado then began to weaken at 12:27 pm CST, and dissipated at 12:28 pm CST approximately 2 miles southeast of Notrees, TX.

Hail, Ector

When
May 14, 12:26 PM CST to 12:30 PM CST
Where
Ector County, 4.08 mi WSW of Goldsmith
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.950, -102.680

Hail, Midland

When
May 14, 12:30 PM CST to 12:35 PM CST
Where
Midland County, 3.85 mi WSW of Midland
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.972, -102.137

Tornado, Ector

When
May 14, 12:32 PM CST to 12:36 PM CST
Where
Ector County, 5.62 mi SSE of Goldsmith to 4.72 mi SE of Goldsmith
Rating
EF0
Path length
1.27 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
31.910, -102.571

At 12:32 pm CST, members of the TWISTEX research team confirmed a rope tornado approximately 5.5 miles south southeast of Goldsmith, TX, and north of Highway 302. The tornado then moved northeast a little over a mile where it dissipated at 12:36 pm CST. No significant damage was observed with this tornado.

Hail, Ector

When
May 14, 1:05 PM CST to 1:10 PM CST
Where
Ector County, Goldsmith
Measured
1 in hail
Reported by
Public
Coordinates
31.980, -102.620

Hail, Midland

When
May 14, 1:12 PM CST to 1:17 PM CST
Where
Midland County, 2.38 mi NNE of Greenwood
Measured
1.75 in hail
Reported by
Public
Coordinates
32.030, -101.900

Tornado, Midland

When
May 14, 1:15 PM CST to 1:18 PM CST
Where
Midland County, Greenwood to 0.53 mi ENE of Greenwood
Rating
EF0
Path length
0.53 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.000, -101.920

A brief touchdown was reported by a trained spotter near Greenwood, TX. The time of this report was estimated according to radar data. No significant damage was reported with this tornado.

Flash Flood, Midland

When
May 14, 1:46 PM CST to 6:30 PM CST
Where
Midland County, 5.9 mi WNW of Midland to 3.66 mi NNE of Midland
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
32.030, -102.174

At 13:46 pm CST, local law enforcement reported that a car had been swept into the Scharbauer Draw near Jackson Street and Scharbauer Drive. When emergency officials arrived on the scene, they were unable to locate the car. Later that evening, a wrecker service was removing the reemerged car from the water when they found the body of a female driver inside. Numerous cars were submerged throughout Midland, and several high water rescues were executed. The police received over 92 submerged vehicle reports, although some may have been repeats. The monetary damage for this event was estimated based on the number of vehicles observed under water.

Hail, Ector

When
May 14, 2:16 PM CST to 2:20 PM CST
Where
Ector County, 3.73 mi W of Goldsmith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.979, -102.684

Thunderstorm Wind, Ward

When
May 14, 2:17 PM CST to 2:18 PM CST
Where
Ward County, Monahans
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.580, -102.900

No known damage was reported with this gust.

Hail, Midland

When
May 14, 2:31 PM CST to 2:50 PM CST
Where
Midland County, 3.75 mi WNW of Midland
Measured
1 in hail
Reported by
Public
Coordinates
32.016, -102.141

Flash Flood, Howard

When
May 14, 3:20 PM CST to 4:20 PM CST
Where
Howard County, 0.35 mi NW of Big Spring to 0.68 mi NNE of Big Spring
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.254, -101.474

At 1520 pm CST, the Howard County Emergency Manager reported flash flooding in and around Big Spring, TX. Fifty-five gallon drums were floating down roadways and several motorists were stranded in vehicles submerged under water.

Hail, Howard

When
May 14, 3:30 PM CST to 3:35 PM CST
Where
Howard County, 8 mi W of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.250, -101.607

Thunderstorm Wind, Mitchell

When
May 14, 3:43 PM CST to 3:44 PM CST
Where
Mitchell County, 22 mi SSE of Colorado City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.106, -100.706

The wind gust snapped large tree limbs.

Hail, Crane

When
May 14, 3:53 PM CST to 3:58 PM CST
Where
Crane County, 9 mi N of Crane
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.530, -102.350

Hail, Pecos

When
May 14, 4:58 PM CST to 5:03 PM CST
Where
Pecos County, 1.9 mi SE of Imperial
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.253, -102.655

Hail, Reagan

When
May 14, 5:26 PM CST to 5:31 PM CST
Where
Reagan County, 2.07 mi N of Stiles
Measured
1.75 in hail
Reported by
Public
Coordinates
31.430, -101.580

Several windows on a home were broken by the hail, but no known specifics were given with regards to replacement costs.

Hail, Reagan

When
May 14, 5:31 PM CST to 5:36 PM CST
Where
Reagan County, 12 mi NNW of Stiles
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.561, -101.658

Tornado, Reagan

When
May 14, 5:35 PM CST to 5:37 PM CST
Where
Reagan County, 6 mi SSW of Stiles to 5.77 mi SSW of Stiles
Rating
EF0
Path length
0.71 mi
Path width
75 yd
Reported by
Public
Coordinates
31.320, -101.619

A brief tornado developed near a residence, doing minor damage. The time of the tornado's formation was estimated from radar and the storm report from the owner of the home. At approximately 17:35 pm CST, the tornado blew an old telephone antenna a couple hundred yards away. It then blew a stack of wooden pallets 15 to 20 yards away. In addition, several 5 inch limbs were broken off of trees. The tornado lasted less than 2 minutes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Midland2010-05-1446FemaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235469, 233654, 235492, 233653, 233655, 235503, 233656, 233657, 235841, 235557, 233658, 233659, 233829, 235563, 233835, 233832, 233834, 233837, 233838, 233861, 235419.